Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Miami, FL

August 2, 2011Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Aug 2, 2011, 2:29 PM EDT for Miami-Dade County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 2:29 PM EDT (18:29 UTC)
Expired
Aug 2, 2011, 3:15 PM EDT
In force
46 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 28 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2036 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2036 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WWUS82 KMFL 021829
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
229 PM EDT TUE AUG 2 2011

FLZ073-074-173-021915-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL 
229 PM EDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MIAMI-DADE COUNTY 

* UNTIL 315 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR WESTCHESTER...AND MOVING NORTHEAST AT 20
  MPH.

* THE STORM WILL AFFECT...
  CORAL GABLES...
  COCONUT GROVE...
  LITTLE HAVANA...
  MIAMI...
  LITTLE HAITI...
  MIAMI SHORES...
  AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

ALSO...DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR FUNNEL CLOUDS.

LAT...LON 2576 8013 2572 8015 2572 8016 2574 8017
      2574 8020 2572 8024 2568 8025 2564 8035
      2572 8043 2594 8027 2588 8015 2576 8018
      2575 8016 2576 8016 2586 8015 2585 8013
      2583 8011
TIME...MOT...LOC 1828Z 241DEG 19KT 2574 8029

$$

60

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:52 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 2, 1:52 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT TUE AUG 2 2011

.AVIATION...

SHOWERS AND ISOLATED THUNDERSTORMS HAVE STARTED ACROSS THE
REGION...WITH ACTIVITY JUST TO THE EAST OF KAPF AND IN GENERAL JUST
TO THE WEST OF THE EAST COAST TAF SITES. A LIGHT SOUTHWEST TO WEST
SURFACE FLOW PREVAILS ACROSS THE REGION...WHICH IS HAMPERING THE
FORMATION AND PENETRATION OF THE EAST COAST SEA BREEZE AND SHOULD
ALLOW CONVECTION TO OCCUR ALONG EAST COAST TAF SITES. ALL TAF SITES
ASSIGNED VCTS THIS AFTERNOON WITH BRIEF PERIODS OF SUB- VFR
CONDITIONS POSSIBLE WITH OCCURRENCE OF SHOWERS/THUNDERSTORMS.
CONVECTION COULD LINGER INTO EARLY EVENING. AFTER 00Z A LIGHT
WESTERLY FLOW IS FORECAST ACROSS THE REGION. A WEAK AND DIFFUSE
SURFACE TROUGH WILL CONTINUE TO SINK SOUTH TONIGHT...WHICH MAY
ALLOW VCSH CONDITIONS FOR THE EAST COAST TAF SITES.

60

&&

.PREV DISCUSSION... /ISSUED 956 AM EDT TUE AUG 2 2011/

UPDATE...THE SHORT TERM FORECAST REMAINS ON TRACK, WITH NO
CHANGES NEEDED FOR THE FIRST PERIOD AT THIS TIME.

PREV DISCUSSION... /ISSUED 743 AM EDT TUE AUG 2 2011/

AVIATION...
SFC RDG HAS SAGGED S INTO FLA STRAITS. COMBINED WITH
AN UPR TROUGH DEEPENING ALG THE E U.S. COAST AND S FLA...A LGT BUT
DEEP WESTERLY WND FLOW DVLPG WHICH WL MOV AFTN CNVCTN...WHCH WL DVLP
ALG E/W CST SEA BREEZES...TWD THE E CST. W COAST SEA BREEZE WL BE
PRONOUNCED WHL E COAST SEA BREEZE MAY BE ONLY NR THE COAST AND NOT
PENETRATE TOO FAR INLD AND ALL E COAST TERMINALS PSBLY NOT AFFECTED.
ATTM WL HV VCSH AT KAPF WITH CB REMARK AFT 16Z AND VCTS AT E COAST
TERMINALS AFT 16Z AS WELL ENDG BY 03Z ALL TERMINALS XCPT AT KAPF WHR
ISOLD SHRA/TSRA MAY MOV FM GULF ONSHR.

PREV DISCUSSION... /ISSUED 419 AM EDT TUE AUG 2 2011/

DISCUSSION...WATER VAPOR AND RUC ANALYSIS THIS MORNING SHOWED AN
UPPER LEVEL TROUGH OFF THE ATLANTIC COAST SEABOARD DOWN TOWARDS
THE EAST COAST OF FLORIDA. UPPER LEVEL HIGH PRESSURE WAS CENTERED
ACROSS NORTHERN ARKANSAS. THE SURFACE RIDGE SHIFTED SOUTH AND EAST
OF THE PENINSULA WITH THE RIDGE AXIS LOCATED SOUTH OF THE
REGION...ALLOWING WEAK WESTERLY LOW LEVEL FLOW TO RETURN TO SOUTH
FLORIDA. THERE WAS ALSO A WEAK SHEAR AXIS ACROSS NORTH CENTRAL
FLORIDA.

MODEL SOUNDINGS SHOW PWATS OF 2-2.3 INCHES ACROSS SOUTH FLORIDA
TODAY. WITH THE WESTERLY LOW LEVEL FLOW AND NORTH/NORTHWEST UPPER
LEVEL FLOW...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE REGION TODAY. WITH THE WEAK WESTERLY LOW LEVEL
FLOW AND NORTH/NORTHWEST UPPER LEVEL FLOW...STORMS SHOULD FOCUS
ACROSS THE INTERIOR TOWARDS THE ATLANTIC COASTLINE AS THE SEA
BREEZE REMAINS CLOSE TO THE COAST. INSTABILITY COMBINED WITH THE
AVAILABLE MOISTURE AND SOME FORCING ALOFT WILL AGAIN RESULT IN A
FEW STORMS PERHAPS BECOMING STRONG DURING THE AFTERNOON AND EARLY
EVENING. RELATIVELY WARM MID LEVEL TEMPS (500MB TEMP AROUND -6C)
SHOULD HELP CURTAIL THE THREAT FOR STRONG STORMS. SIMILAR
CONDITIONS ARE EXPECTED ON WEDNESDAY. THE WEAK WESTERLY FLOW WILL
ALSO ALLOW TEMPERATURES ACROSS THE EAST TO RISE INTO THE LOW TO
MID 90S TODAY AND WEDNESDAY. THE STEERING FLOW WILL REMAIN RATHER
WEAK WITH THE UPPER LEVEL RIDGE CENTERED TO OUR SOUTH...ALTHOUGH
THE INTERIOR AND EAST WILL BE FAVORED FOR CONVECTION. THE UPPER
TROUGH LIFTS OUT ON THURSDAY AND THE UPPER RIDGE BEGINS TO BUILD
BACK OVER THE REGION. THE SURFACE RIDGE ALSO BUILDS BACK TO THE
NORTH OF THE REGION BY THE END OF THE WEEK FOCUSING STORMS ACROSS
THE INTERIOR.

SEE DISCUSSION BELOW FOR WEATHER FOR THIS WEEKEND AND ABOUT
TROPICAL STORM EMILY. BY EARLY NEXT WEEK ANOTHER TROUGH IS
EXPECTED TO DIG ACROSS THE SOUTHEAST PUSHING SURFACE HIGH PRESSURE
TO THE SOUTH OF THE REGION AND ALLOWING LOW LEVEL FLOW TO BE OUT
OF THE WEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...FOCUSED TOWARDS THE INTERIOR AND EAST COAST.

MARINE...WINDS MAINLY OUT OF THE SOUTH TODAY AND WEDNESDAY...EXCEPT
SHIFTING SOUTHEAST NEAR THE COAST IN THE AFTERNOON WITH THE SEA
BREEZE AND SHIFTING TO THE WEST IN THE EVENING. SEAS MAINLY 2 FEET
OR LESS. TROPICAL STORM EMILY IS FORECAST TO MOVE NEAR THE MARINE
ZONES FRIDAY NIGHT AND SATURDAY...AND TROPICAL STORM CONDITIONS
MAY BE POSSIBLE. SEE THE LATEST NHC FORECAST FOR UPDATES ON
TROPICAL STORM EMILY.

FIRE WEATHER...MINIMUM RELATIVE HUMIDITY VALUES WILL REMAIN
AROUND 50 PERCENT OR HIGHER TODAY AND WEDNESDAY. A LIGHT WESTERLY
FLOW IS EXPECTED TODAY AND WEDNESDAY WHICH WILL ALLOW SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE INTERIOR AND
EAST COAST.

TROPICAL SYSTEMS...NEWLY FORMED TROPICAL STORM EMILY
WAS LOCATED ACROSS THE EASTERN CARIBBEAN SEA...MOVING TO THE WEST.
THE OFFICIAL FORECAST FROM THE NATIONAL HURRICANE CENTER TAKES EMILY
THROUGH THE CARIBBEAN...NEAR OR OVER HISPANIOLA AND THEN VERY CLOSE
TO THE LOCAL AREA FRIDAY NIGHT AND SATURDAY AS A STRONG TROPICAL
STORM. THE FORECAST PACKAGE FOR THIS WEEKEND REFLECTS THIS
SCENARIO...AND ALL INTERESTS IN SOUTH FLORIDA SHOULD MONITOR THE
LATEST ON TROPICAL STORM EMILY FOR FURTHER UPDATES OVER THE COMING
DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  95  77  93 / 30 40 30 20
FORT LAUDERDALE  77  93  80  91 / 30 40 30 20
MIAMI            78  93  79  92 / 30 40 30 30
NAPLES           78  90  78  92 / 20 30 20 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...14/MJB
AVIATION/RADAR/FIRE...60/BD
Hazardous weather outlook, Aug 2, 7:32 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
732 AM EDT TUE AUG 2 2011

FLZ063-066>075-168-172>174-030930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
732 AM EDT TUE AUG 2 2011

...FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...ISOLATED WATERSPOUTS OVER THE ATLANTIC WATERS THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
INTERIOR AND EAST COAST AREAS OF SOUTH FLORIDA THIS AFTERNOON.
ONLY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEST COAST AREAS. SOME OF THE STORMS MAY PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING, HEAVY DOWNPOURS, AND GUSTY WINDS.

WATERSPOUTS: CONDITIONS WILL BE FAVORABLE FOR THE FORMATION OF
WATERSPOUTS OVER THE ATLANTIC WATERS AND BISCAYNE BAY THROUGH
MIDDAY.

WIND: WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE IN SOME OF THE
STRONGER STORMS OVER THE INTERIOR AND EAST AREAS OF SOUTH FLORIDA
THIS AFTERNOON.

FLOODING: THE THUNDERSTORM MOTION IS EXPECTED TO BE SLOW AND
EASTWARD THIS AFTERNOON. PONDING OF WATER ON ROADWAYS IN POORLY
DRAINED AND FLOOD PRONE LOCATIONS WILL BE POSSIBLE ACROSS THE
INTERIOR AND EAST COAST.

RIP CURRENTS: SOUTHWEST WINDS AROUND 10 MPH WILL RESULT IN
A SLIGHT RISK OF RIP CURRENTS AT THE COLLIER COUNTY BEACHES
TODAY.

TEMPERATURES: THE COMBINATION OF TEMPERATURES IN THE 90S WITH
SEASONABLY HIGH HUMIDITY LEVELS WILL LEAD TO HEAT INDICES IN THE
TRIPLE DIGITS ACROSS SOUTH FLORIDA. HEAT INDICES WILL RANGE FROM
100 TO 105 OVER MOST OF THE EASTERN HALF OF SOUTH FLORIDA AND ALONG
THE WEST COAST TO 105 TO 109 OVER MOST OF THE INTERIOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR THE LATEST INFORMATION REGARDING TROPICAL STORM EMILY...REFER
TO THE NATIONAL HURRICANE CENTER AT WWW.NHC.NOAA.GOV.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY, WITH THE PRIMARY
THREATS BEING OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING,
BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.

MAXIMUM HEAT INDEX VALUES WILL REMAIN OVER 100 DEGREES OVER MOST
OF SOUTH FLORIDA THROUGH THE MIDDLE OF THE WEEK, RESULTING IN AN
ELEVATED HEAT EXPOSURE RISK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 2, 2:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
229 PM EDT TUE AUG 2 2011

FLZ073-074-173-021915-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
229 PM EDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MIAMI-DADE COUNTY

* UNTIL 315 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR WESTCHESTER...AND MOVING NORTHEAST AT 20
  MPH.

* THE STORM WILL AFFECT...
  CORAL GABLES...
  COCONUT GROVE...
  LITTLE HAVANA...
  MIAMI...
  LITTLE HAITI...
  MIAMI SHORES...
  AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

ALSO...DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR FUNNEL CLOUDS.

LAT...LON 2576 8013 2572 8015 2572 8016 2574 8017
      2574 8020 2572 8024 2568 8025 2564 8035
      2572 8043 2594 8027 2588 8015 2576 8018
      2575 8016 2576 8016 2586 8015 2585 8013
      2583 8011
TIME...MOT...LOC 1828Z 241DEG 19KT 2574 8029

60

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:27 AM EDTSpecial Marine WarningMFL48 min
Aug 2, 5:18 PM EDTTornado WarningMFLBroward27 min
Aug 2, 5:30 PM EDTSpecial Weather StatementMFLBroward30 min
Aug 2, 5:44 PM EDTSpecial Marine WarningMFL46 min
Aug 2, 5:56 PM EDTSpecial Weather StatementMFLPalm Beach34 min
Aug 2, 6:02 PM EDTSpecial Marine WarningMFL28 min
Aug 2, 6:19 PM EDTSpecial Weather StatementMFLPalm Beach26 min
Aug 2, 6:47 PM EDTSpecial Weather StatementMFLPalm Beach28 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.